Alert archive / Idaho / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 7, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 18, 2013, 2:48 PM PDT for Clearwater County, Idaho County, Idaho; Missoula County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2013, 2:48 PM PDT (21:48 UTC)
- Expired
- Jun 18, 2013, 3:30 PM PDT
- In force
- 42 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Clearwater County, ID, Idaho County, ID, Missoula County, MT
The radar
The Missoula radar (KMSX), 75 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:37 PM PDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1301 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -177 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
575 WUUS55 KMSO 182148 SVRMSO IDC035-049-MTC063-182230- /O.NEW.KMSO.SV.W.0007.130618T2148Z-130618T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 248 PM PDT TUE JUN 18 2013 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN IDAHO COUNTY IN CENTRAL IDAHO... EASTERN CLEARWATER COUNTY IN NORTH CENTRAL IDAHO... SOUTHWESTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA... * UNTIL 330 PM PDT/430 PM MDT/. * AT 248 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF LOLO PASS...OR ABOUT 23 MILES NORTHWEST OF HAMILTON...AND WAS MOVING NORTHWEST AT 30 MPH. HEAVY RAINFALL IS ALSO LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE...POWELL...LOLO PASS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT TUESDAY EVENING/1000 PM MDT TUESDAY EVENING/ FOR NORTHWESTERN MONTANA. && LAT...LON 4657 11487 4669 11458 4652 11441 4635 11447 TIME...MOT...LOC 2148Z 149DEG 25KT 4649 11449 $$
3 follow-up statements
457 WWUS55 KMSO 182157 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 357 PM MDT TUE JUN 18 2013 IDC035-049-MTC063-182230- /O.CON.KMSO.SV.W.0007.000000T0000Z-130618T2230Z/ IDAHO ID-CLEARWATER ID-MISSOULA MT- 257 PM PDT TUE JUN 18 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT/430 PM MDT/ FOR SOUTHWESTERN MISSOULA...EASTERN CLEARWATER AND NORTHEASTERN IDAHO COUNTIES... * AT 254 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF LOLO PASS. * THOSE TRAVELING OVER LOLO PASS SHOULD EXPECT DRASTICALLY LOW VISIBILITY DUE TO HAIL AND RAINFALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT TUESDAY EVENING/1000 PM MDT TUESDAY EVENING/ FOR NORTHWESTERN MONTANA. && LAT...LON 4658 11480 4669 11458 4652 11442 4646 11445 TIME...MOT...LOC 2157Z 149DEG 25KT 4655 11449 $$
712 WWUS55 KMSO 182206 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 406 PM MDT TUE JUN 18 2013 IDC035-049-MTC063-182230- /O.CON.KMSO.SV.W.0007.000000T0000Z-130618T2230Z/ IDAHO ID-CLEARWATER ID-MISSOULA MT- 306 PM PDT TUE JUN 18 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT/430 PM MDT/ FOR SOUTHWESTERN MISSOULA...EASTERN CLEARWATER AND NORTHEASTERN IDAHO COUNTIES... * AT 306 PM PDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOLO PASS...AND WAS MOVING NORTHWEST AT 30 MPH. && LAT...LON 4666 11463 4669 11458 4656 11447 4656 11454 TIME...MOT...LOC 2206Z 149DEG 25KT 4660 11454 $$
274 WWUS55 KMSO 182214 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 414 PM MDT TUE JUN 18 2013 IDC035-049-MTC063-182224- /O.CAN.KMSO.SV.W.0007.000000T0000Z-130618T2230Z/ IDAHO ID-CLEARWATER ID-MISSOULA MT- 314 PM PDT TUE JUN 18 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MISSOULA... EASTERN CLEARWATER AND NORTHEASTERN IDAHO COUNTIES IS CANCELLED... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT TUESDAY EVENING/1000 PM MDT TUESDAY EVENING/ FOR NORTHWESTERN MONTANA. LAT...LON 4666 11463 4669 11458 4656 11447 4656 11454 TIME...MOT...LOC 2214Z 149DEG 25KT 4665 11458 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:15 PM PDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 18, 1:15 PM PDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Missoula MT 215 PM MDT Tue Jun 18 2013 .DISCUSSION...An active weather scenario is setting up for the next 24-48 hours as a low pressure system begins to approach and move through western Montana and north central Idaho. Below are listed the main impacts with this system: ***Strong Thunderstorms***: Thunderstorms are already beginning to form this afternoon under good surface heating and lots of energy and moisture aloft, a favorable pattern for strong to severe thunderstorms exists. The storms are expected to come in two main waves. The first wave is expected to form across southwest Montana this afternoon and move northward into west central and northwest Montana (generally east of a line from Hamilton to Missoula to Kalispell) this afternoon and evening. A second wave of thunderstorms will develop tonight over north central Idaho and move into northwest Montana (generally west of a line from Lost Trail Pass to Lowell to Plains to Eureka) overnight. Thunderstorms will have the potential to produce very heavy rain (which could affect flood prone basins and recent burn areas in Idaho county), hail potentially over 1 inch in diameter and strong winds greater than 50 mph. Those with outdoor activities today and tonight should keep an eye to the sky. ***Heavy rain***: As the upper low pressure system moves into the region tonight and Wednesday, a scenario for very heavy rain is developing. The heaviest rain is expected across the Clearwater mountains into the Idaho panhandle and across northwest Montana. 1" to 2" of rain are possible in these areas tonight through Wednesday night. River and stream levels will likely rise although flooding is not anticipated at this time. There could be localized issues with ponding of water on roadways in urban areas. Elsewhere, most all of the region should see a wetting rain however amounts will be lower as you head into southwest Montana and Lemhi County. Another wave of moisture and energy associated with the upper low pressure system will impact northern Idaho and western Montana Wednesday afternoon. This could mean an additional 0.25 to 0.75 inch of rain, with the higher amounts in the higher terrain of northwest Montana. ***High terrain and mountain pass snow***: As the upper low pressure system approaches late Wednesday, much cooler air will rush into northern Idaho and western Montana. Snow levels should be between 6000 to 7000 feet with some slushy snow/road impacts possible over higher mountain passes such as Lost Trail Pass by Thursday morning. However, by the time the cooler air arrives, the heaviest precipitation should shift north into Canada and well east of the Divide. The upper low pressure system will continue to direct surges of moisture and a very cool air mass over the northern Rockies Friday and Saturday. Higher terrain areas should continue to see some additional snow. In the longer term, the very cool and moist low pressure system should exit to the east late Saturday. However, it appears a moist westerly flow may set up over the northern Rockies late Sunday, Monday and Tuesday with additional showers. && .AVIATION...Scattered thunderstorms have already developed across southwest Montana this afternoon. These storms are expected to track northward through the afternoon and early evening and could impact airfields KBTM between 18/2000z and 18/2300z, KMSO between 18/2200z and 19/0100z and KGPI between 18/2300z and 19/0300z. Some thunderstorms could become quite strong with wind gusts over 45 kts, hail and very heavy rain reducing visibility at times. A second wave of thunderstorms is expected for form late this evening and will affect mostly north central Idaho into northwest Montana although at the time this convection should miss the TAF terminals. Late tonight into tomorrow morning, heavy rain will develop across the region producing low ceilings which will obscure the higher terrain and periodically lower visibility. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jun 18, 1:41 PM PDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
241 PM MDT TUE JUN 18 2013
MTZ007-182115-
BUTTE/BLACKFOOT REGION-
241 PM MDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL
POWELL COUNTIES UNTIL 315 PM MDT...
AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF EDS GULCH IN DRUMMOND...OR
11 MILES NORTHEAST OF DRUMMOND...MOVING NORTH AT 55 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4666 11285 4672 11308 4719 11284 4719 11280
4716 11278 4685 11278 4683 11276
TIME...MOT...LOC 2041Z 195DEG 48KT 4678 11293Local storm report, Jun 18, 1:57 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT TUE JUN 18 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 3 SW OVANDO 46.99N 113.18W
06/18/2013 M0.88 INCH POWELL MT COCORAHS
HAIL DURATION 7 MINUTES
&&
IRIS SYSTEMLocal storm report, Jun 18, 1:58 PM PDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
258 PM MDT TUE JUN 18 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM HAIL OVANDO 47.02N 113.13W
06/18/2013 M0.25 INCH POWELL MT TRAINED SPOTTER
LIGHTNING AND HEAVY RAIN. HAIL DURATION 3
MINUTES
&&
IRIS SYSTEMLocal storm report, Jun 18, 2:13 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM MDT TUE JUN 18 2013
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM NON-TSTM WND GST 4 S SALMON 45.12N 113.88W
06/18/2013 M44 MPH LEMHI ID AWOS
RAIN SHOWER PRODUCED STRONG WIND GUST AT THE
SALMON AIRPORT.
&&
IRIS SYSTEMSpecial weather statement, Jun 18, 2:14 PM PDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
314 PM MDT TUE JUN 18 2013
IDZ009-010-182145-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
314 PM MDT TUE JUN 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 345
PM MDT...
AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INDIAN CREEK IN THE MUSTANG BURN...OR 21
MILES NORTHWEST OF SALMON...MOVING NORTH AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS
STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF EXTREME NORTHERN LEMHI COUNTY AND MAY IMPACT HIGHWAY 93 BETWEEN
LOST TRAIL PASS AND GIBBONSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR NORTHWESTERN MONTANA.
&&
LAT...LON 4540 11426 4555 11424 4553 11420 4565 11402
4568 11403 4571 11399 4569 11396 4570 11393
4566 11390 4537 11401
TIME...MOT...LOC 2112Z 195DEG 22KT 4549 11409Special weather statement, Jun 18, 2:19 PM PDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 319 PM MDT TUE JUN 18 2013 MTZ004>006-043-182215- BITTERROOT/SAPPHIRE MOUNTAINS-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 319 PM MDT TUE JUN 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN GRANITE AND SOUTHERN MISSOULA COUNTIES UNTIL 415 PM MDT... AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BONNER TO 7 MILES EAST OF STEVENSVILLE...AND MOVING NORTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MISSOULA... BONNER...FLORENCE...WEST RIVERSIDE BURN AREA...EAST MISSOULA...LOLO AND TURAH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR NORTHWESTERN MONTANA. && LAT...LON 4696 11376 4655 11361 4644 11396 4685 11422 TIME...MOT...LOC 2119Z 167DEG 15KT 4683 11379 4653 11394
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 3:03 PM PDT | Severe Thunderstorm Warning | MSO | Idaho | 42 min |
| Jun 17, 5:22 PM PDT | Special Weather Statement | MSO | Silver Bow | 38 min |
| Jun 18, 1:41 PM PDT | Special Weather Statement | MSO | Powell | 34 min |
| Jun 18, 2:14 PM PDT | Special Weather Statement | MSO | 31 min | |
| Jun 18, 2:19 PM PDT | Special Weather Statement | MSO | Missoula | 56 min |
| Jun 18, 3:39 PM PDT | Special Weather Statement | MSO | Missoula | 66 min |
| Jun 18, 4:04 PM PDT | Special Weather Statement | MSO | Missoula | 41 min |
| Jun 18, 4:22 PM PDT | Special Weather Statement | MSO | Flathead | 38 min |
| Jun 18, 4:39 PM PDT | Special Weather Statement | MSO | Lake | 51 min |
| Jun 18, 4:57 PM PDT | Special Weather Statement | MSO | Flathead | 48 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2013Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.